I am a 51 year old female and about a year ago I had aching pain in my mouth that would alternate from one side to the other top and bottom.It only happened in the night.After going to many dentists and having painful dental work,I finally went to a neurologist who started me on trileptal for trigeminal neuralgia although my symptoms were not typical.At that time my blood pressure was very high,although I was on high blood pressure medication.The neurologist said maybe it was the pain killers I was taking.Eventually the pain went away,but shortly after while resting,I suddenly felt my heart pounding and felt faint.My blood pressure was very high and I ended up in the emergency room.They admitted me and I had blood work,echo cardiagram and many other tests that came back negative for a heart attack.I started on new blood pressure medication and everything was ok for a few months when again while I was asleep my heart started pounding again.I then had a nuclear stress test and a stress echo done.Both were negative.My question is did I really have trigeminal neuralgia,as recently I have been reading that people with heart problems often feel pain in the mouth.I also had a halter monitor which did show I have palpitations while sleeping.The palpitations are also coming more often,most of the time they wake me up from my sleep in the morning.The doctor gave me ativan which really does not help.With all the test I've had should I completely rule out heart problems or what else could cause what has been happening.I still have little ones to take care of and don't know what to do!
Palpitations are often not serious. However, it depends on whether or not the sensations represent an abnormal heart rhythm (called an arrhythmia). You are more likely to have an abnormal heart rhythm if you have: Known heart disease at the time the palpitations begin, Significant risk factors for heart disease, An abnormal heart valve, or An electrolyte abnormality -- for example, low potassium.
Heart palpitations can be caused by: Exercise, Anxiety, stress, fear, Fever,Caffeine, nicotine, cocaine, diet pills, Overactive thyroid, Anemia, Hyperventilation, Low levels of oxygen in your blood, Medications such as thyroid pills, asthma drugs, beta blockers for high blood pressure or heart disease, or anti-arrhythmics (medications to treat an irregular heart rhythm can sometimes cause a different irregular rhythm) Mitral valve prolapse -- the valve that separates the left upper chamber (atrium) from the left lower chamber (ventricle) of the heart does not close properly, and Heart disease.
Reducing stress and anxiety can help lessen your heart palpitations. Try breathing exercises or deep relaxation (a step-by-step process of tensing and then relaxing every muscle group in your body) at the time of your heartbeat sensations. Also, consider practicing yoga or tai chi on a regular basis to reduce the frequency of your palpitations.
Keep a record of how often you have palpitations, when they happen, how long they last, your heart rate at the time of the palpitations, and what you are feeling at the time. This information may help your doctor figure out both their seriousness and the cause.
Once a serious cause has been ruled out by your doctor, try NOT to pay attention to heart palpitations, unless you notice a sudden increase or a change in them.
However Call 911 if you have fainted or lose consciousness. You have shortness of breath, chest pain, unusual sweating, dizziness, or lightheadedness.
Call your doctor right away if: You feel frequent extra heartbeats (more than 6 per minute or coming in runs of 3 or more). You have risk factors for heart disease like high cholesterol, diabetes, or high blood pressure. You have new or different heart palpitations. Your pulse is more than 100 beats per minute (without exercise, anxiety, or fever).
I had heart palpitations for years, then was diagnosed with both Hyper/Graves'and MVP. Treatment for my hyperthyroidism corrected the palpitations and I have no longer suffer with it since.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.